What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 10, 5:27 AM EST, 2 hours 7 minutes earlier.
Area forecast discussion, Jul 10, 5:27 AM EST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
627 AM EDT Mon Jul 10 2023
.SYNOPSIS...
Widespread showers and scattered thunderstorms with heavy rainfall
will move across the region today. The highest risk for significant
flooding will be across far western New England. Showers will be
lifting to the north tonight. Drier weather Tuesday, then hot and
humid conditions return Wednesday. The dry weather pattern is brief,
with rain chances increasing through the end of the workweek.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
630 AM Update
Forecast remains on track. KBOX radar beginning to reveal
moderate to heavy rainfall across western MA and CT this
morning. Expect moderate to heavy rainfall to continue into the
afternoon. Radar reflectivity over Rhode Island is more of the
light to moderate category at this hour, but more intense
rainfall rates are forecast to develop over this area over the
next couple of hours. No flash flood warnings have been issued
at this time, but special weather statements are in effect for
most of Hartford county and the areas west of I-91 to the east
slopes of The Berkshires. We'll continue to monitor trends and
may issue flash flood warnings where appropriate. No changes
have been made to the forecast for today, see further details in
the previous discussion.
Previous Discussion
Highlights...
* Highest risk for flash flooding through the morning will be from
the Berkshires to western CT
* Secondary maximum of heavy rainfall possible across RI
* Low risk for a few strong/severe storms
Quite an anomalous system for mid July with amplifying mid level
trough moving east from the Gt Lakes and closing off as it lifts
into central/northern New Eng tonight. Strong forcing for ascent
acting on tropical moisture plume will bring heavy rainfall to
portions of SNE today.
Hi-res and global guidance is in excellent agreement that the most
prolific rainfall from this storm will be across VT. However, will
see heavy rainfall amounts extending south across western New Eng.
Surface low off the mid Atlc coast with an inverted trough extending
to the north into SE NY. It appears this boundary will be a focus
for heavy rainfall through the morning as it moves slowly E into
western CT/MA. This is where the greatest risk for possible flash
flooding will be this morning, especially from the Berkshires to
western CT, mainly west of I-91 as heavy showers and embedded t-
storms blossom and move north across this area. HREF indicating
moderate probs of greater than 1"/hr rainfall rates in this
region.
Numerous showers and embedded t-storms will be moving east across
rest of SNE today as shortwave energy rotates around the base of the
trough and approaches from the SW and sfc low and boundary move
eastward. Multiple CAMs are suggesting a secondary heavy rainfall
max across RI today, which could produce street flooding and bring
about rapid rises of creeks and streams and fast responding rivers.
Locally heavy rainfall also expected in portions of eastern MA but
not expecting significant impacts in this area.
Regarding rainfall amounts, we expect the heaviest rain with
potential for storm total amounts of 2-4 inches and locally
higher amounts across the Berkshires to far western CT.
Elsewhere, generally 1 to 2 inches expected with less across SE
MA and especially Cape Cod, but locally 2+ inches possible
across portions of RI.
The other concern for today is the potential for a few strong to
severe t-storms. 0-6km shear is increasing to 30-35 kt but
instability may be a limiting factor. CAPES of 500-1000 J/kg are
expected, possibly a bit higher in western New Eng. If the higher
instability can be realized the potential exists for a few strong to
severe storms with wind the main concern. However, always have to be
watchful for spinups in tropical environments with increasing shear,
especially near boundaries. Low level wind field is weak and
helicity values are unimpressive, but 0-3km CAPE is decent and we
have a boundary which could locally enhance low level shear. CSU
machine learning probs are highlighting a very low TOR risk so will
have to closely monitor radar for rotation.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
Tonight...
Dry slot will be overspreading SNE from the south tonight leading to
showers tapering off from south to north this evening. Mid level low
lifts across central/northern New Eng and southern edge of the comma
head could keep showers going into the overnight across northern and
especially NW MA. Lows will be mostly in the 60s.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
Highlights...
* Mainly and very warm Tue
* Hot and sunny on Wednesday with somewhat drier conditions
* Unsettled weather and humidity returns on Thursday
Wednesday
A brief period of dry weather for southern New England on Wednesday
as a relatively dry air mass characterized by PWATs ranging from 1
to 1.25 inches which is relatively low for mid-July. This will
support abundant sunshine across southern New England on Wednesday
with the exception of some diurnal cu. 925 hPa temps near 25 Celsius
will support hot temperatures in the low 90s at the surface. With
dewpoints only in the mid to upper 60s, the heat index will only be
a degree or two higher on Wednesday afternoon. Wednesday definitely
looks to be the pick of the week for those who prefer sunshine.
Thursday and Friday
The dry spell is very short-lived as a moisture and humidity return
to southern New England on Thursday. Deep southwest flow will advect
of a plume of 1.75+ inch PWATs over the region. This will result in
increasing cloud cover Thursday morning into Thursday afternoon. As
an upper-level disturbance approaches from the west we may see some
showers and thunderstorms by the mid-afternoon across the western
areas before spreading east Thursday night into Friday. As short-
wave energy associated with this disturbance lifts northeast over
The Hudson River Valley Thursday night through Friday, southern New
England is likely to receive another round of substantial rainfall.
Won't dive into the where and how much just yet, but given soils are
likely to be saturated from tonight and tomorrows heavy rainfall
threat, we'll have to be on the lookout for flood/flash flood
potential as we approach the end of the week. Given favorable
antecedent conditions, WPC has placed portions of western MA and CT
in a marginal risk for excessive rainfall for the Thursday/Friday
time frame and a slight risk for the Friday/Saturday time frame.
Next Weekend
Broad cyclonic flow aloft with embedded short-waves will continue to
support shower/thunderstorm chances over The Northeast next weekend.
Details are vague at this time, so have leaned on NBM for guidance
which appropriately places chance PoPs across the region.
&&
.AVIATION /12Z MONDAY THROUGH FRIDAY/...
Forecast Confidence Levels:
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Through 12z...
IFR-LIFR stratus and patchy fog. Showers and embedded t-storms
mainly focused across western MA and northern CT.
Today...Moderate confidence.
IFR-LIFR conditions with numerous showers and scattered
t-storms moving across SNE. Improving to MVFR in the CT valley
in the afternoon. Variable winds, mostly E/SE across eastern
New Eng and shifting to N in the CT valley during the afternoon.
Tonight...Moderate confidence.
Gradual improvement from MVFR/IFR to VFR from SW to NE as
showers lift to the north. Showers may linger across portion of
N/NW MA overnight. Variable winds shift to the W/NW late
overnight.
BOS Terminal...Moderate confidence. IFR-LIFR cigs persisting
through the day and may see vsbys drop to around 1 mile at
times. Widespread showers develop mid/late morning and can't
rule out a few embedded t-storms. Improving to MVFR then VFR
03-06z as winds shift to SW.
BDL Terminal...Moderate confidence. Lowering to IFR with
numerous showers and embedded t-storms through the morning,
improving to MVFR in the afternoon and VFR this evening.
Outlook /Tuesday through Friday/...
Tuesday: VFR. Breezy. Slight chance SHRA.
Tuesday Night through Wednesday: VFR.
Wednesday Night: VFR. Isolated SHRA.
Thursday: VFR. Scattered SHRA, isolated TSRA.
Thursday Night: Mainly VFR, with areas MVFR possible. Breezy.
Numerous SHRA, isolated TSRA.
Friday: Mainly MVFR, with local IFR possible. Breezy. Numerous
SHRA, isolated TSRA.
&&
.MARINE...
Forecaster Confidence Levels:
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
Tranquil boating conditions persist through Monday with light winds
and seas. The main impact will be areas of poor nighttime and
morning visibility in areas of fog which could be dense at
times. Showers and a few t-storms will also be moving into the
waters Monday on moving northward Monday night.
Outlook /Tuesday through Friday/...
Tuesday: Winds less than 25 kt. Seas locally approaching 5 ft.
Tuesday Night through Wednesday Night: Winds less than 25 kt.
Thursday: Winds less than 25 kt. Isolated rain showers.
Thursday Night through Friday: Winds less than 25 kt. Seas
locally approaching 5 ft. Scattered rain showers, isolated
thunderstorms.
&&
.HYDROLOGY...
Rivers: For the latest river stage levels and forecasts, see the
forecasts from the Northeast River Forecast. Larger rivers and
smaller streams are expected to rise through today in the face
of heavy rains. NERFC forecasts call for rises into the Minor
Flood Category on most of the Connecticut River basins later
Monday into Tuesday. We are most concerned about the
Connecticut, Deerfield, Westfield, and Farmington Rivers to
experience rises to near or over bankfull. Besides just local
rainfall amounts reaching the rivers, rains falling upriver in
the CT River basin in VT and NH will likely lead to additional
rises even after heavy rains have ended.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch through Tuesday morning for CTZ002>004.
MA...Flood Watch through Tuesday morning for MAZ002>004-008>012-026.
RI...Flood Watch through Tuesday morning for RIZ001>007.
MARINE...None.
&&
SYNOPSIS...KJC/RM
NEAR TERM...KJC/RM
SHORT TERM...KJC
LONG TERM...Loconto/RM
AVIATION...KJC/Loconto
MARINE...KJC/Loconto
HYDROLOGY...
Hazardous weather outlook, Jul 10, 3:10 AM EST, 4 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
410 AM EDT Mon Jul 10 2023
CTZ002>004-MAZ002>004-008>012-026-RIZ001>007-110815-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-
410 AM EDT Mon Jul 10 2023
...FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...
This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, western Massachusetts,
northern Rhode Island and southern Rhode Island.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MAZ005>007-013>024-RIZ008-110815-
Central Middlesex MA-Western Essex MA-Eastern Essex MA-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Barnstable MA-Dukes MA-Nantucket MA-Block Island RI-
410 AM EDT Mon Jul 10 2023
This Hazardous Weather Outlook is for eastern Massachusetts,
northeastern Massachusetts, southeastern Massachusetts and southern
Rhode Island.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ230>237-250-251-254>256-110815-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
410 AM EDT Mon Jul 10 2023
This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo
For the latest updates...please visit our webpage at
www.weather.gov/boston
You can follow us on Facebook at
www.facebook.com/NWSBoston
You can follow us on Twitter at
@NWSBoston
In the hours before
Special weather statement, Jul 10, 5:16 AM EST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
616 AM EDT Mon Jul 10 2023
CTZ002>004-101115-
Hartford CT-Tolland CT-Windham CT-
616 AM EDT Mon Jul 10 2023
...A strong thunderstorm will impact portions of southwestern
Windham, Tolland and Hartford Counties through 715 AM EDT...
At 615 AM EDT, Doppler radar was tracking a strong thunderstorm over
Glastonbury, moving north at 25 mph.
HAZARD...Minor flooding.
SOURCE...Radar indicated.
IMPACT...Minor nuisance flooding of typically flood prone areas.
ADDITIONAL DETAILS... Periods of heavy rainfall are forecast to
continue this morning and afternoon. If prolonged heavy rainfall
rates continue to occur over this area, a flash flood warning may be
issued.
Locations impacted include...
Hartford, New Britain, West Hartford, Manchester, East Hartford,
Enfield, Southington, Glastonbury, Newington, Vernon, Windsor,
Wethersfield, Mansfield, South Windsor, Farmington, Windham,
Simsbury, Bloomfield, Berlin and Rocky Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.
This storm may intensify and become severe. Stay tuned to your local
media for updates and possible warnings.
&&
LAT...LON 4195 7290 4197 7222 4166 7216 4171 7224
4169 7227 4167 7227 4165 7231 4164 7250
4165 7253 4164 7257 4164 7266 4162 7285
TIME...MOT...LOC 1015Z 177DEG 23KT 4168 7256
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
RMSpecial weather statement, Jul 10, 5:19 AM EST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
619 AM EDT Mon Jul 10 2023
CTZ002-MAZ002-003-008>011-101115-
Hartford CT-Western Franklin MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampden MA-Eastern Franklin MA-
Eastern Hampshire MA-
619 AM EDT Mon Jul 10 2023
...A strong thunderstorm will impact portions of northwestern
Hartford, Hampshire, northwestern Franklin and western Hampden
Counties through 715 AM EDT...
At 619 AM EDT, Doppler radar was tracking a strong thunderstorm over
Hartland, or 11 miles southwest of Westfield, moving north at 15 mph.
HAZARD...Minor flooding.
SOURCE...Radar indicated.
IMPACT...Minor nuisance flooding of typically flood prone areas.
ADDITIONAL DETAILS...Periods of heavy rainfall are forecast to
continue this morning and afternoon. If prolonged heavy
rainfall rates continue to occur over this area, a flash
flood warning may be issued.
Locations impacted include...
Springfield, Chicopee, Westfield, Holyoke, Northampton, Agawam, West
Springfield, Greenfield, Deerfield, South Hadley, Easthampton,
Longmeadow, Suffield, Monroe, Granby, Southwick, Montague,
Southampton, Hadley and East Granby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.
This storm may intensify and become severe. Stay tuned to your local
media for updates and possible warnings.
&&
LAT...LON 4225 7300 4231 7300 4231 7302 4239 7301
4263 7295 4266 7295 4267 7298 4270 7295
4270 7298 4274 7297 4273 7254 4196 7261
4195 7289 4197 7289 4197 7303 4204 7301
4204 7303 4214 7304
TIME...MOT...LOC 1019Z 187DEG 14KT 4204 7294
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
RMSpecial weather statement, Jul 10, 6:14 AM EST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
714 AM EDT Mon Jul 10 2023
MAZ017-018-020-RIZ001-002-004>007-101245-
Northern Bristol MA-Southern Bristol MA-Western Plymouth MA-
Northwest Providence RI-Bristol RI-Washington RI-Eastern Kent RI-
Newport RI-Southeast Providence RI-
714 AM EDT Mon Jul 10 2023
...A strong thunderstorm will impact portions of west central
Plymouth, central Bristol, northeastern Washington, northeastern
Newport, eastern Kent, eastern Providence and Bristol Counties
through 845 AM EDT...
At 714 AM EDT, Doppler radar was tracking a strong thunderstorm over
Providence, moving north at 25 mph.
HAZARD...Minor flooding.
SOURCE...Radar indicated.
IMPACT...Minor nuisance flooding of typically flood prone areas near
Providence and Fall River.
ADDITIONAL DETAILS...Periods of heavy rainfall are forecast to
continue this morning and afternoon. If prolonged heavy rainfall
rates continue to occur over these areas, a flash flood warning may
be issued.
Locations impacted include...
Providence, Fall River, Warwick, Cranston, Pawtucket, Taunton, East
Providence, Dartmouth, Cumberland, North Providence, West Warwick,
Johnston, North Attleborough, North Kingstown, Bristol, Attleboro,
Smithfield, Lincoln, Central Falls and Norton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.
&&
LAT...LON 4158 7122 4164 7122 4159 7128 4171 7116
4173 7122 4159 7134 4166 7135 4164 7134
4163 7133 4171 7129 4179 7137 4165 7136
4169 7145 4161 7141 4160 7137 4161 7153
4197 7150 4192 7099 4156 7100
TIME...MOT...LOC 1114Z 188DEG 22KT 4183 7140
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
RMSpecial weather statement, Jul 10, 6:22 AM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
722 AM EDT Mon Jul 10 2023
MAZ002-003-008>011-101245-
Western Franklin MA-Western Hampshire MA-Western Hampden MA-
Eastern Hampden MA-Eastern Franklin MA-Eastern Hampshire MA-
722 AM EDT Mon Jul 10 2023
...A strong thunderstorm will impact portions of Hampshire,
northwestern Franklin and western Hampden Counties through 845 AM
EDT...
At 721 AM EDT, Doppler radar was tracking a strong thunderstorm over
Russell, or near Westfield, moving north at 25 mph.
HAZARD...Minor flooding.
SOURCE...Radar indicated.
IMPACT...Minor nuisance flooding of typically flood prone areas.
ADDITIONAL DETAILS...Periods of heavy rainfall are forecast to
continue this morning and afternoon. If prolonged heavy rainfall
rates continue to occur over these areas, a flash flood warning may
be issued.
Locations impacted include...
Springfield, Chicopee, Westfield, Holyoke, Northampton, Agawam, West
Springfield, Greenfield, Deerfield, South Hadley, Easthampton,
Longmeadow, Monroe, Southwick, Montague, Southampton, Hadley,
Sunderland, Hatfield and Williamsburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.
&&
LAT...LON 4244 7300 4252 7297 4256 7298 4263 7295
4266 7295 4266 7298 4268 7299 4269 7296
4270 7295 4270 7299 4274 7299 4272 7256
4204 7258 4205 7301
TIME...MOT...LOC 1121Z 188DEG 21KT 4212 7288
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
RM